Re: Epidural Injections
Hi, I have Lupus and did have the epidural injections and spine surgery last year. I also had the same worries as you. The injections didn't hurt for me because my PM put me under twilight sedation for my shots, so I didn't feel anything. I had a series of 3 over 6 weeks and they did help my sciatica. However, it doesnt help everyone but it's worth trying. BUTTTTT......about a month after my 3rd shot, the steroids in the shots must have worn off because I suddenly out of the blue felt as if I were run over by a freight train. OMG what a flare I got!!! Every joint in my body hurt, my muscles ached, I had headaches, some hives.....just like my lupus flares. Now, supposedly it's said that it's rare for the epidurals to cause systemic effects, but it did for me. And i think if you have auto-immune disease or inflammatory diseases that steroids usually help, it's possible you may have a similar reaction when the meds wear off. The good thing was it only lasted 2-3 weeks for me. (I'm also on Plaquenil so that probably helped).
After my surgery, I did not have a typical flare, but I was very exhausted. It was more fatigue, sleepiness, body exhaustion than normal people for a longer time. So I stayed home from work for a couple extra weeks to recoup.
Other than that, I was pretty good. Although something odd...when my incision was healing, I got hives over it. And even now, every once in a while, I get some hives over my scar. I'm wondering if it's lupus related b/c when I get flares, I get really bad hives and angiodaema.
You do want to make sure you tell the doctor that you have all those conditions and what meds you're currently taking for them. Usually you have to stop taking any anti-inflammatories and asprin a week or 2 before you have the injections. (To reduce the risk of bleeding and infection). When I had my shots done, I wasnt taking any steroids at the time, but I was taking Celebrex, which I had to stop. SO make sure to discuss this with the doc, epecially if you are taking steroids now.